Epilim (Sodium Valproate)

It has been known for some time that there is an increased risk of certain foetal abnormalities when taking Epilim in pregnancy, (higher than with other anti-epileptic drugs, AEDs).  When a woman of childbearing age is prescribed an anti-epileptic medication, there should be a discussion of side-effects and risks during pregnancy, so that the patient can make an informed choice.

If you plan to become pregnant, or become pregnant accidentally on any AED, you should not suddenly stop taking your medication, but should discuss your options with a specialist as soon as possible.  This could be with a neurologist, epilepsy specialist nurse, or a GP with a special interest in epilepsy.  You may want to discuss the risks to the foetus with the drugs you are on, the potential pros and cons of switching to another AED, the importance of taking folic acid and potential changes to seizure control.

It is very important that you do not suddenly stop taking Epilim, or any AED if you do become pregnant, as this could lead to further seizures, presenting a significant risk to both yourself and your baby.  You should also not withdraw medication without specialist advice. For further information copy and paste the link below into your web browser.

https://www.gov.uk/drug-safety-update/medicines-related-to-valproate-risk-of-abnormal-pregnancy-outcomes

 

Comments are closed.